Alabama, 2024

Damaging Wind in Alabama, May 14, 2024

May 14, 2024 · NWS HUN · 1 event in 1 county or zone

A line of strong thunderstorms pushed east across southern middle Tennessee and north Alabama during the late afternoon and early evening hours. One of the storms knocked down a tree onto a home in south Huntsville in Madison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of strong thunderstorms pushed east across southern middle Tennessee and north Alabama during the late afternoon and early evening hours. One of the storms knocked down a tree onto a home in south Huntsville in Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 14, 5:10 PM CST, 10 minutes earlier.

Area forecast discussion, May 14, 5:10 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
610 PM CDT Tue May 14 2024

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 105 PM CDT Tue May 14 2024

As cloud cover begins to break up ahead of a cold front, we've
begun to destabilize as heating of the boundary layer takes
place, with SBCAPE values of 500-1500 J/kg as of 17z. Expect these
trends to continue over the course of the next couple of hours as
these clouds continue to erode. A line of weak convection has
formed across north central Mississippi SW back to the Mississippi
River and expect convective trends to increase in the next couple
of hours as this activity encounters a more unstable
environment. The front will approach NW Alabama over the next 2-3
hours and expect showers and thunderstorms to increase in
coverage quickly once the forcing arrives. This front will pass
across the region during the 2-8 PM CDT window, with some
strong/severe storms accompanying it given the combination of
instability and shear. All modes of severe weather will be
possible with the strongest activity, but damaging winds/hail have
the highest confidence. A low chance for a tornado or two will
exist as well given the backed low-level wind profile and
sufficient effective shear values. This activity will begin to
taper off from west to east between 00-03z, and some partial
clearing may take place between 03-06z. However, expect low
stratus to build back in late tonight, keeping lows in the lower
60s in most locations.

&&

.SHORT TERM...
(Wednesday through Friday)
Issued at 105 PM CDT Tue May 14 2024

The base of the trough will push through the area on Wednesday,
bringing some additional cloud cover and low to medium (20-60%)
chances for showers and a few elevated thunderstorms from the
late morning through the afternoon -- with the highest coverage
favoring far northeast Alabama and southern middle Tennessee.
Mostly clear conditions Wednesday night along with a moist
boundary layer will create an environment favorable for patchy fog
as lows drop back into the mid 50s to lower 60s. A brief bout of
ridging will allow for a nice day on Thursday and a nice warm-up
as temperatures jumped into the low to mid 80s in the afternoon.
The pleasant weather will be short-lived cloud cover and rain
chances (20-30%) increase Thursday night ahead of the next low
pressure system. More widespread and higher rain chances (70-80%)
are forecast on Friday ahead of an approaching mid/upper trough
and its cold front. The best forcing/instability appear to be
displaced to our south and the main severe threat will be confined
along the Gulf Coast.

&&

.LONG TERM...
(Friday night through Monday)
Issued at 330 AM CDT Tue May 14 2024

Upper level ridging on Thursday quickly gives way to another upper
level shortwave trough slated to move over the Tennessee Valley on
Friday and into the weekend. However, there remains a fair bit of
model disagreement with regards to the evolution and timing of the
shortwave through the region. Meanwhile, a surface low pressure
system is shown to develop and progress over central Texas on
Thursday. By Friday morning, this feature looks to progress into the
ArkLaTex. At the same time, another low pressure system is shown to
move over the Midwest and into the upper Ohio Valley on Friday and
Saturday. The associated cold front from this system looks to sweep
over the Tennessee Valley on Friday, bringing high chances (70-85%)
of showers as well as the potential for storms.

As for any potential for strong to severe storms, confidence is low
at this time. Models show sufficient instability and shear for
thunderstorm development, but not much more at this point. Overall,
some gusty winds are possible along with frequent lightning and heavy
downpours with any storms that do develop. Low chances (20-40%) of
showers and storms then continue through the weekend, with low
chances (10-20%) Sunday night through Monday. These lingering
chances, especially Sunday and Monday, are likely due to the
aforementioned model disagreement in the upper levels. We will
continue to monitor trends with future model runs, as details of any
potential severe weather for late week as well as precipitation
chances from the weekend into early next week will become clearer
with better model agreement.

Quite the warm up is possible between Friday and Monday. Highs
Friday are forecast to be mild, in the mid to upper 70s, due to
higher chances and coverage of showers and storms. Highs are expected
to be a bit warmer on Saturday, with temperatures reaching the lower
to mid 80s. By Monday, highs in the mid to upper 80s are possible.
As for low temperatures, values generally remain in the lower to mid
60s through Sunday night.

&&

.AVIATION...
(00Z TAFS)
Issued at 610 PM CDT Tue May 14 2024

Broken line of tsra is currently moving eastward thru north
central AL and may impact the KHSV terminal for another 1-2 hrs.
MVFR cigs near 1500 ft are then expected to develop late tonight
following the passage of a weak cold front. Cigs look to lift
above 3K ft by the onset of the afternoon period Wed, with VFR
conds prevailing thru the end of the TAF period. SSW winds around
5-7kt will also become light/var this evening, before turning west
near 8kt by Wed afternoon.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...AMP
SHORT TERM....AMP
LONG TERM....26
AVIATION...09

In the hours before

Special weather statement, May 14, 3:49 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
449 PM CDT Tue May 14 2024

ALZ005-006-TNZ076-096-097-142230-
Madison AL-Limestone AL-Franklin TN-Moore TN-Lincoln TN-
449 PM CDT Tue May 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MADISON...NORTHERN
LIMESTONE...MOORE...LINCOLN AND NORTHWESTERN FRANKLIN COUNTIES
THROUGH 530 PM CDT...

At 449 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Columbia to 10 miles
southwest of Petersburg to 8 miles northwest of Athens. Movement was
east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fayetteville, Lynchburg, Hazel Green, Ardmore, Petersburg, Tims Ford
Lake, Lincoln, Elkmont, Cartwright, and Elkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Alabama...and Middle Tennessee.

&&

LAT...LON 3541 8626 3539 8628 3538 8625 3537 8627
      3534 8621 3526 8615 3496 8638 3484 8721
      3500 8707 3499 8684 3526 8683 3525 8675
      3531 8668 3533 8660 3537 8659 3536 8649
      3533 8646 3532 8642 3535 8641 3536 8633
TIME...MOT...LOC 2149Z 264DEG 41KT 3550 8698 3522 8678 3490 8703

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

25
Special weather statement, May 14, 3:51 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
451 PM CDT Tue May 14 2024

ALZ003-142230-
Franklin AL-
451 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT FRANKLIN COUNTY THROUGH 530 PM
CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Bay, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Russellville, Red Bay, Phil Campbell, Littleville, Belgreen, Vina,
Cedar Creek Reservoir, Atwood, Duketon, and Rockwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Alabama.

&&

LAT...LON 3450 8815 3458 8775 3457 8767 3435 8762
      3433 8815 3444 8816
TIME...MOT...LOC 2150Z 262DEG 29KT 3443 8807

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

25
Special weather statement, May 14, 4:34 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Huntsville AL
534 PM CDT Tue May 14 2024

ALZ005-006-009-TNZ076-096-097-142315-
Madison AL-Limestone AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
534 PM CDT Tue May 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JACKSON...MADISON...
SOUTHEASTERN LIMESTONE...SOUTH CENTRAL MOORE...SOUTHEASTERN LINCOLN
AND SOUTHERN FRANKLIN COUNTIES THROUGH 615 PM CDT...

At 533 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Huntland to near New Market to
near Tanner. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntsville, Madison, Athens, Fayetteville, Moores Mill,
Meridianville, Redstone Arsenal, Hazel Green, Cowan, and Owens Cross
Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Alabama...and Middle Tennessee.

&&

LAT...LON 3499 8586 3499 8583 3492 8586 3456 8646
      3463 8700 3469 8711 3497 8664 3515 8656
      3517 8587
TIME...MOT...LOC 2233Z 274DEG 36KT 3507 8641 3497 8646 3469 8692

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

25
Local storm report, May 14, 4:35 PM CST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
535 PM CDT Tue May 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Tstm Wnd Dmg     6 E Petersburg          35.32N 86.53W
05/14/2024                   Moore              TN   Emergency Mngr

            A downed power line was reported by Moore
            County EMA at the intersection of
            Shelbyville HWY and Charity Rd.

&&

RAD
Local storm report, May 14, 4:38 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
538 PM CDT Tue May 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     Tstm Wnd Dmg     3 NNW Lynchburg         35.32N 86.37W
05/14/2024                   Moore              TN   Emergency Mngr

            Report of a tree down across Flat Creek HWY
            from Moore County EMA.

&&

RAD
Special weather statement, May 14, 5:16 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
616 PM CDT Tue May 14 2024

ALZ006-007-009-TNZ097-150000-
Madison AL-Morgan AL-Jackson AL-Franklin TN-
616 PM CDT Tue May 14 2024

...STRONG THUNDERSTORMS WILL IMPACT JACKSON...SOUTHERN MADISON...EAST
CENTRAL MORGAN AND SOUTHEASTERN FRANKLIN COUNTIES THROUGH 700 PM
CDT...

At 616 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sewanee to near Triana. Movement was east
at 55 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southern Huntsville, Scottsboro, Bridgeport, Redstone Arsenal,
Stevenson, Owens Cross Roads, Hollywood, Skyline, Gurley, and
Woodville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Alabama...and Middle Tennessee.

&&

LAT...LON 3461 8594 3459 8615 3460 8616 3460 8630
      3458 8630 3453 8683 3520 8587 3499 8586
      3499 8561 3498 8560 3486 8559
TIME...MOT...LOC 2316Z 259DEG 50KT 3519 8587 3457 8677

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

25

The radar

The Northeast Alabama radar (KHTX), 52 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
May 14, 5:20 PM CST
Where
Madison County, 2.15 mi NNE of Lily Flag
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.680, -86.560

A tree was knocked down onto a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184364.